Medical Questions > Conditions and Diseases > Pain Management Forum

Withdrawals From Hyrocodone

Must Read
Chronic pain affects more than 70 million Americans. But what is pain? And how can pain management help relieve different types of pain? Basic facts here....
How does the nervous system work to register pain? And what are the major causes of acute and chronic pain? Plus, who's at risk of pain here....
Acute and chronic pain manifest different symptoms. Learn the difference here and know when to seek medical help for pain....
i am having my L4-5 fused in a few weeks. my doctor had prescribed hydrocodone for pain. i have been taking it regularly for 2 months. i ran out 2 days ago and could not get a hold for the surgeon. i thought i would be fine for a couple of days until he returned my call. boy, was i wrong. i nearly went crazy! my body was in bad shape, but my mind was fine. i was told by my primary care doctor i was experiencing withdrawals. it was torture! my arms were is a severe state of restlessness. i didn't know my body had become physically dependent. i couldn't concentrate or sleep. i was awake all night and i didn't know what i was experiencing. i have never done drugs or been prescribed pain med's. i am writing to warn people to be careful and not to stop taking this medicine cold turkey. it is very painful and scary! i was now informed that i need to slowly come off the drug and then be put on anti-anxiety medicine to help with the withdrawal symptoms...they suck!!
Did you find this post helpful?
|

User Profile
replied May 2nd, 2007
Extremely eHealthy
Welcome to ehealth! (I'm sorry it has to be under these conditions that you have found us)

It is very easy for someone to become dependent on narcotics and not even realize it. And unfortunately, it is very common for doctors to not tell you that it is a common occurance.

What strength hydocodone were you on?

Your doctor is right, the only way to come off of these meds, once your body is already dependant, is to taper off. Which is why you should never go off meds with out speaking to your doctor first. (I understand this is not the case here, I just need to say it for the sake of the argument) You really never know what meds you will have a reaction to. Some people that are on stong meds (oxicontin) can actually die from the withdrawls. They should take you down. (after your surgery) in small levels every week to every month until you are off of them completely.

You are not alone, many peolpe experience this.

I hope you are feeling better soon.
|
Did you find this post helpful?

replied May 2nd, 2007
Thanks!
thank you for the message. i was actually embarrassed at the situation. i am nervous to tell the surgeon, fearing he will think i am a "drug addict!" in some respect...i guess i am. i was taking apa 10/500mg. this time around they gave me a step down to 7.5. thanks for the support. it is a subject i never thought would apply to me, just goes to show, it can happen to anyone! i am feeling better. my arms are still sore from the muscle pain, but the panic feeling has subsided. i had a fantastic nights sleep. i appreciate your response...i feel people should be aware and understand how this medicine works. thanks again!
|
Did you find this post helpful?

User Profile
replied May 2nd, 2007
Extremely eHealthy
You shouldn't be embarrased. It is a very common problem especially in the permanent/long term injury field. That is why they are suppose to try other methods before narcotics. Narcotics should be the last option.

Just be careful with the lower dose. Sometimes, when they lower the narcotic they don't lower the ibprofen (thats the 500 in the dosage) and it can make you sick on your stomache. They can lower that to 350 if it is a problem for you.

I'm glad you are adjusting to the 7.5 ok. Hopefully, after your surgery you'll only need them constantly for the first few weeks. Then you'll be feeling good enough to take them as needed.

Keep us updated on your progress. I hope your surgery goes well!
|
Did you find this post helpful?

replied May 2nd, 2007
Extremely eHealthy
You definitly shouldn't be embarrased about this. It actually happens more frequently than you would think.

I think that doctors need to be more careful when prescribing narcotics as a pain medication for long term use. There is always the chance for addiction.

I have a friend who has been prescribed davocet (sp?) and has been on them for a long time and he is pretty much in denial that he is addicted to them. He says he is in so much pain that if he would stop them that he would be in to much pain to notice any type of withdrawl symptoms. But his doctor keeps prescribing them to him. His moods get altered and he becomes angry easily. He doesn't even notice but everyone around him can tell the difference. Why would this doctor continue to prescribe narcotic pain killers for so long without looking into another form of treatment. It just doesn't make sense to me. Confused
|
Did you find this post helpful?

replied May 2nd, 2007
i have noticed the alter in my personality. not drastic, but i am extremely laid back, and i get irritated more easily lately...nothing alarming. i am happy with the lower dose, however, i can tell it's not the same and my body feels like it needs a little more. but i WILL NOT cave into it! i will beat it! i am sure in a few days that will pass. i can see how people get addicted...its really a battle between a drug and my strength...i have no doubts who will win the battle...i'm tough! you are all making me feel better...thanks!
|
Did you find this post helpful?

replied May 26th, 2007
*star* wrote:

I think that doctors need to be more careful when prescribing narcotics as a pain medication for long term use. There is always the chance for addiction.

I have a friend who has been prescribed davocet (sp?) and has been on them for a long time and he is pretty much in denial that he is addicted to them. He says he is in so much pain that if he would stop them that he would be in to much pain to notice any type of withdrawl symptoms. But his doctor keeps prescribing them to him. His moods get altered and he becomes angry easily. He doesn't even notice but everyone around him can tell the difference. Why would this doctor continue to prescribe narcotic pain killers for so long without looking into another form of treatment. It just doesn't make sense to me. Confused


Hi there Smile I just wanted to jump in and express my opinion on the whole narcotic issue. First I want to correct whomever said that it is Ibuprofen that is in the Hydrocodone. It is actually Tylenol...

As for the narcotics, there is more than just a 'chance' of becoming "dependant", (addicted should be saved for abusers, as there is a difference), it is very likely. BUT, we are also aware of it, and unfortunately it is just something we must face.

We (people on narcotics) HAVE tried "multiple" non-opiate medications, but they are not effective for our chronic and severe pain.

I can tell you that Darvocet is probably at the very bottom of the list when it comes to narc strength. For most of us it is like taking Tylenol Rolling Eyes

You ask why the Doctor keeps rx'ing them? Because your friend is in a lot of pain Sad Please do not judge him, and try to be more supportive instead. Do not assume you KNOW how he feels. Your friend is in pain! and if all other meds have not helped, this is what he needs right now. I would not be surprised if he ends up on something stronger. Long Acting meds are for chronic, constant pain. Would you rather him feel the pain instead?

I would ask him if he is abusing the Darvocet. If he says "No", and you trust him, let him treat his pain without you all adding "guilt" to his problems Sad No offense, I just know what it is like to have to contend with family members who did not know how much pain I am in. They do now...
|
Did you find this post helpful?

replied October 10th, 2007
Addiction? Or Need?
There is a BIG difference between being an addict and using the medication for a high, or being a chronic intracatable pain patient & needing the medication in order function..period!! A person that is addicted takes this medication for a high & wants to do so, an Intractable Pain patient does not like having to depend on medication in order to function...Do you see the difference??
|
Did you find this post helpful?

replied November 24th, 2007
Re: Thanks!
lmt33706 wrote:
thank you for the message. i was actually embarrassed at the situation. i am nervous to tell the surgeon, fearing he will think i am a "drug addict!" in some respect...i guess i am. i was taking apa 10/500mg. this time around they gave me a step down to 7.5. thanks for the support. it is a subject i never thought would apply to me, just goes to show, it can happen to anyone! i am feeling better. my arms are still sore from the muscle pain, but the panic feeling has subsided. i had a fantastic nights sleep. i appreciate your response...i feel people should be aware and understand how this medicine works. thanks again!


just an fyi, the 10/500 10[mg?] ibuprofen and 500 vicodin so you still were on 500 of vicodin....
correct me if im wrong...
|
Did you find this post helpful?

replied November 24th, 2007
That is incorrect - the 10 is the Vicodin, the 500 is Tylenol.
|
Did you find this post helpful?

replied November 25th, 2007
gotchya! wierd thanks
|
Did you find this post helpful?

replied November 25th, 2007
Np Smile You can also get it with less tylenol, which is good for those who take it often. Alot is not good, and can actually be quite toxic...
|
Did you find this post helpful?